Alert archive / California / Freeze Watches in 2021

Freeze Watch 2, NWS Sacramento, CA

December 26, 2021

NWS Sacramento, CA issued this freeze watch at Dec 26, 2021, 4:27 AM PST. It took effect at Dec 29, 2021, 12:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 26, 2021, 4:27 AM PST (12:27 UTC)
In effect from
Dec 29, 2021, 12:00 AM PST
Expired
Dec 27, 2021, 3:55 AM PST
In force
Issued by
NWS Sacramento, CA

The text

As transmitted.

440 
WWUS76 KSTO 261227
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
427 AM PST Sun Dec 26 2021

...Several Very Cold Nights Ahead for Interior Northern
California...

.A cold weather pattern is forecast to bring several very cold 
nights and early mornings to interior Northern California this 
week. Low temperatures are forecast to drop below freezing in 
urban areas and plummet into the 20s in rural areas including the 
lower foothills. 

Although this stretch of cold weather is expected to result in 
low temperatures from 5 to 12 degrees below normal, widespread 
record low temperatures are not expected. 

This stretch of cold weather occurs roughly once every 5 to 10
years this time of year. 


CAZ013-015-016-063-066-067-271300-
/O.NEW.KSTO.FZ.A.0001.211228T0500Z-211228T1800Z/
/O.NEW.KSTO.FZ.A.0002.211229T0800Z-211230T1800Z/
Shasta Lake Area / Northern Shasta County-
Northern Sacramento Valley-Central Sacramento Valley-
Mountains Southwestern Shasta County to Western Colusa County-
Northeast Foothills/Sacramento Valley-Motherlode-
Including the cities of Shasta Dam, Redding, Red Bluff, Chico, 
Oroville, Marysville/Yuba City, Alder Springs, Paradise, 
Grass Valley, and Jackson
427 AM PST Sun Dec 26 2021

...FREEZE WATCH IN EFFECT FROM THE LATE EVENING TO MID MORNING 
HOURS MONDAY THROUGH THURSDAY...

* WHAT...Below freezing temperatures with lows dropping into the
  20s. 

* WHERE...Northern and Central Sacramento Valley and surrounding
  foothills generally below 2000 feet where these cold
  temperatures are somewhat rare occurrences, roughly once every 5
  to 10 years this time of year. 

* WHEN...Below freezing low temperatures are expected to occur 
  Tuesday through Thursday mornings. 

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ017>019-271300-
/O.NEW.KSTO.FZ.A.0001.211228T0500Z-211228T1800Z/
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
427 AM PST Sun Dec 26 2021

...FREEZE WATCH IN EFFECT FROM LATE MONDAY EVENING THROUGH 
TUESDAY MORNING...

* WHAT...Below freezing temperatures dropping into the upper 20s
  outside the cities and as low as 30 within the city limits. 

* WHERE...Southern Sacramento Valley, Carquinez Strait and Delta 
  and Northern San Joaquin Valley Counties.

* WHEN...From late Monday evening through Tuesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Remember to 
bring pets indoors during the overnight hours. 

&&

$$
3 follow-up statements
211 
WWUS76 KSTO 262000
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1200 PM PST Sun Dec 26 2021

...Several Very Cold Nights Ahead for Interior Northern
California...

.A cold weather pattern is forecast to bring several very cold
nights and early mornings to interior Northern California this
week. Low temperatures are forecast to drop below freezing in
urban areas and plummet into the 20s in rural areas including the
lower foothills.

Although this stretch of cold weather is expected to result in
low temperatures from 5 to 12 degrees below normal, widespread
record low temperatures are not expected.

CAZ013-015-016-063-066-067-271230-
/O.CON.KSTO.FZ.A.0001.211228T0500Z-211228T1800Z/
/O.CON.KSTO.FZ.A.0002.211229T0800Z-211230T1800Z/
Shasta Lake Area / Northern Shasta County-
Northern Sacramento Valley-Central Sacramento Valley-
Mountains Southwestern Shasta County to Western Colusa County-
Northeast Foothills/Sacramento Valley-Motherlode-
Including the cities of Shasta Dam, Redding, Red Bluff, Chico, 
Oroville, Marysville/Yuba City, Alder Springs, Paradise, 
Grass Valley, and Jackson
1200 PM PST Sun Dec 26 2021

...FREEZE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
THURSDAY MORNING...

* WHAT...For the first Freeze Watch, sub-freezing temperatures in
  the mid to upper 20s possible.

* WHERE...Northern and Central Sacramento Valley and surrounding
  foothills generally below 2000 feet where these cold
  temperatures are somewhat rare occurrences. 

* WHEN...Below freezing low temperatures are expected to occur 
  Tuesday through Thursday mornings.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ017>019-271230-
/O.CON.KSTO.FZ.A.0001.211228T0500Z-211228T1800Z/
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
1200 PM PST Sun Dec 26 2021

...FREEZE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as the upper 20s 
  possible.

* WHERE...Northern San Joaquin Valley, Carquinez Strait and 
  Delta and Southern Sacramento Valley Counties.

* WHEN...From Monday evening through Tuesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
989 
WWUS76 KSTO 262133
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
133 PM PST Sun Dec 26 2021

...Several Very Cold Nights Ahead for Interior Northern
California...
...Gusty Winds through Late Tonight in the Northern Sacramento
Valley...

.A cold weather pattern is forecast to bring several very cold
nights and early mornings to interior Northern California this
week. Low temperatures are forecast to drop below freezing in
urban areas and plummet into the 20s in rural areas including the
lower foothills.

Although this stretch of cold weather is expected to result in
low temperatures from 5 to 12 degrees below normal, widespread
record low temperatures are not expected.

Gusty south winds will continue in the northern Sacramento Valley
through late tonight.

CAZ015-016-066-271200-
/O.NEW.KSTO.WI.Y.0021.211226T2133Z-211227T0800Z/
/O.CON.KSTO.FZ.A.0001.211228T0500Z-211228T1800Z/
/O.CON.KSTO.FZ.A.0002.211229T0800Z-211230T1800Z/
Northern Sacramento Valley-Central Sacramento Valley-
Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, and Paradise
133 PM PST Sun Dec 26 2021

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT...
...FREEZE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
THURSDAY MORNING...

* WHAT...For the Wind Advisory, south winds 15 to 25 mph with
  gusts up to 40 mph. For the first Freeze Watch, sub-freezing
  temperatures in the mid to upper 20s possible.

* WHERE...Northern Sacramento Valley, Central Sacramento Valley 
  and Northeast Foothills/Sacramento Valley Counties.

* WHEN...For the Wind Advisory, until midnight PST tonight. Below
  freezing low temperatures are expected to occur Tuesday through
  Thursday mornings.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Frost and freeze conditions could kill crops, other sensitive
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ013-063-067-271200-
/O.CON.KSTO.FZ.A.0001.211228T0500Z-211228T1800Z/
/O.CON.KSTO.FZ.A.0002.211229T0800Z-211230T1800Z/
Shasta Lake Area / Northern Shasta County-
Mountains Southwestern Shasta County to Western Colusa County-
Motherlode-
Including the cities of Shasta Dam, Alder Springs, Grass Valley, 
and Jackson
133 PM PST Sun Dec 26 2021

...FREEZE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
THURSDAY MORNING...

* WHAT...For the first Freeze Watch, sub-freezing temperatures in
  the low to mid 20s possible.

* WHERE...Shasta Lake Area / Northern Shasta County, Motherlode 
  and Mountains Southwestern Shasta County to Western Colusa 
  County Counties.

* WHEN...Below freezing low temperatures are expected to occur
  Tuesday through Thursday mornings.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ017>019-271200-
/O.CON.KSTO.FZ.A.0001.211228T0500Z-211228T1800Z/
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
133 PM PST Sun Dec 26 2021

...FREEZE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as the upper 20s 
  possible.

* WHERE...Northern San Joaquin Valley, Carquinez Strait and 
  Delta and Southern Sacramento Valley Counties.

* WHEN...From Monday evening through Tuesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
086 
WWUS76 KSTO 271155
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
355 AM PST Mon Dec 27 2021

...Very Cold Tonight in Interior Northern California...

.A cold weather pattern is forecast to bring several cold nights 
and early mornings to interior Northern California for much of this
week. The coldest night is expected to be tonight when low temperatures
are forecast to drop to near or below freezing in urban areas and 
plummet into the 20s in rural areas including the lower foothills.

Although this stretch of cold weather is expected to result in
low temperatures from 5 to 12 degrees below normal, widespread
record low temperatures are not expected.

A weather system is expected to spread cloud cover over the area
Wednesday morning that will keep temperatures from plummeting into
the 20s. However, it will be cold enough for snow in the Northern
Sacramento Valley and surrounding Foothills, while rain showers
are expected in the Southern Sacramento Valley, Northern San Joaquin
Valley and Delta region. The coldest temperatures Thursday morning
are forecast to be limited to the Northern Sacramento Valley and 
nearby foothills due to clearing skies. 


CAZ013-015-016-063-066-067-280000-
/O.CAN.KSTO.FZ.A.0002.211229T0800Z-211230T1800Z/
/O.CON.KSTO.FZ.A.0001.211228T0500Z-211228T1800Z/
Shasta Lake Area / Northern Shasta County-
Northern Sacramento Valley-Central Sacramento Valley-
Mountains Southwestern Shasta County to Western Colusa County-
Northeast Foothills/Sacramento Valley-Motherlode-
Including the cities of Shasta Dam, Redding, Red Bluff, Chico, 
Oroville, Marysville/Yuba City, Alder Springs, Paradise, 
Grass Valley, and Jackson
355 AM PST Mon Dec 27 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH 
TUESDAY MORNING...

* WHAT...Below freezing temperatures with lows dropping into the
  20s in outlying areas, and low 30s in urban areas.  

* WHERE...Northern and Central Sacramento Valley, Shasta Lake
  Area / Northern Shasta County, Motherlode, Northeast 
  Foothills/Sacramento Valley and Mountains Southwestern Shasta 
  County to Western Colusa County.

* WHEN...From late tonight through Tuesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-ground
pipes to protect them from freezing.

&&

$$

CAZ017>019-280000-
/O.CON.KSTO.FZ.A.0001.211228T0500Z-211228T1800Z/
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
355 AM PST Mon Dec 27 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH 
TUESDAY MORNING...

* WHAT...Below freezing temperatures dropping into the upper 20s
  outside the city limits and low 30s within the city limits.

* WHERE...Northern San Joaquin Valley, Carquinez Strait and 
  Delta and Southern Sacramento Valley Counties.

* WHEN...From late tonight through Tuesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Remember 
to bring pets indoors during the overnight hours. 

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this freeze watch went out at Dec 26, 3:35 AM PST, 52 minutes earlier.

Area forecast discussion, Dec 26, 3:35 AM PST, 52 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
335 AM PST Sun Dec 26 2021

.SYNOPSIS...
Periods of widespread Valley rain, mountain snow, and gusty winds
expected into early this week. Holiday travel will be impacted,
especially over mountain passes. Foothill snow possible at times
through Wednesday. Cold temperatures Monday night into next
weekend.

&&

.DISCUSSION...
Our unsettled weather pattern will continue and we will see
another wave of heavier precip later today into tomorrow with
weaker systems into the middle part of the week. Showers have
diminished in lower elevations for the most part and are becoming
less widespread over the mountains as the trough that brought
rain and snow Saturday pushes off to the east. Showers will
continue to become less widespread over the mountains during the
morning hours and the valley will remain mainly dry. The period of
drier weather will be short lived as our next short wave will dig
down the coast later Sunday into Monday. Showers will become more
widespread once again over the mountains and in northern areas
during the afternoon and evening Sunday continuing to work south
Sunday night into Monday with the trough axis and cold front. The
heaviest precip can be expected later Sunday evening into the
overnight. The trough axis and front will push south and east of
the area by the afternoon Monday with showers diminishing.

Snow levels are around 2500-3500 feet in the Sierra and 500-1500
feet over Shasta County. These snow levels will fall some yet this
morning and we should see snow levels between 1500 and 2500 feet
for Sunday into early Monday morning. Snow levels will then fall
from north to south Monday morning reaching 500 to 1500 feet by
the afternoon and down to a few 100 feet Monday night. Several
more feet of snow can be expected over the Sierra by Monday
afternoon and several inches to a few feet can be expected in the
upper foothills with some light accumulation down to 1000-1500
feet.

A few weak short waves will then push over the area on Tuesday and
Wednesday and that will bring light shower chances to the region.
Very cold air originating from Canada will be in place and this
will bring extremely low snow levels of only a few hundred feet.
These systems will have very little moisture with them and that
will limit accumulation overall but some snow flakes will be
possible at times with any of the showers across much of the area
including most of the Sacramento Valley and we could see a dusting
of snow down to a few hundred feet.

Cold temperature are also going to be a concern for early this
week as this is some of the coldest overnight lows we have seen
in December since 2015/2016 and coldest highs in December since
2011/2012. Overnight lows starting Monday night will be in the 20s
to low 30s in the valley with 20s over the foothills and single
digits to teens in the mountains. Clouds will keep things a few
degrees warmer Tuesday night but it will still be cold. Highs
Tuesday and Wednesday will only be in the upper 30s to lower 40s
in the valley, 30s in the foothills and teens and 20s in the
mountains. These highs will be within a few degrees of the daily
record lowest highs for these days.

-CJM

&&

.EXTENDED DISCUSSION (Thursday THROUGH Sunday)...
The EFP continues the very cold wx pattern over Norcal for the
remainder of 2021, before some relief after the New Year. Issues
with the Day 8-10 Clusters this morning negated further discussion
of yesterday's apparent magnitude (depth) of the GOA/NErn Pac
trough, however we can say differences in the 26/00z models
continue this uncertainty.

NBM Forecast Records page does not indicate any record cold (either
low mins or low maxes, save for the low max on the 28th at RDD)
although the ECMWF EFI for min temps shows a trend toward the lower
end of the climatological mins for at least a portion of our CWA on
Thu and Sat.

Much less precip is expected during this EFP. The retrograding low
pressure system off the CA coast will track well to our SSW on Thu
with drier, but cold NNWly flow from the GOA/NErn Pac prevailing
over Norcal. Short wave energy dropping SSEwd from the Yukon and
across B.C could bring some light to modest amounts of snow to
the Nrn Mtns/Sierra on Fri before it digs a longer wave trough
across the Great Basin/Central and Srn Rockys on Sat. Clearing and
cold conditions behind this system are likely to bring another
shot of cold air into our region. Some moderation in temps
expected on Sun ahead of aforementioned large GOA/NErn Pac trough.
This system is likely to return some precip to our CWA by Mon.
The duration and magnitude of this system is uncertain at this
time. JHM

&&

.AVIATION...
Several hrs of VFR conditions in the Valley early this morning
before MVFR/IFR/LIFR conditions become widespread after 18-20z and
continue for about 24 hrs until 18-20z Mon. Area of showers
forecast to become more numerous from KMYV-KSCK this afternoon
along with gusty Sly winds 25-35 kts mainly KMYV northward to
KRBL/KRDD. Then more widespread light-moderate rain overspreading
the SFO Bay area into the Sac Vly mainly south of RBL after
midnight and continuing into Mon morning. Widespread heavy snow
and LIFR conditions improving slightly over the Sierra this
morning with more very heavy snow forecast over the Sierra
developing by midday and continuing until midday Mon before
improving conditions. New snow accumulations today thru Mon up to
7 feet over higher peaks. Over the Sierra SWly to Wly wind gusts
30-50 kts, locally higher over the Sierra crest.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 4 AM PST Tuesday for Burney Basin /
Eastern Shasta County-Motherlode-Mountains Southwestern Shasta
County to Western Colusa County-Northeast Foothills/Sacramento
Valley-Shasta Lake Area / Northern Shasta County-West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Freeze Watch from Monday evening through Tuesday morning for
Carquinez Strait and Delta-Central Sacramento Valley-Motherlode-
Mountains Southwestern Shasta County to Western Colusa County-
Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-
Northern San Joaquin Valley-Shasta Lake Area / Northern Shasta
County-Southern Sacramento Valley-West Slope Northern Sierra
Nevada.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 4:27 AM PSTFreeze WatchSTO31 hr
Dec 26, 1:33 PM PSTWind AdvisorySTO10 hr

Nearby

Freeze Watches in California, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.